Send me Your FREE
Health & Nutrition Updates

Tips on ways to live longer, healthier and happier.
Enter your email below.

Special Reports December 2016 Issue

Fight Heartburn and GERD: Diet and Lifestyle Can Make a Difference

Long-term GERD medication use can have nutritional downsides.

If you sometimes suffer a burning sensation behind your breastbone, you're far from alone. An estimated 44% of American adults suffer heartburn at least once a month, and about 20% have a serious form called gastroesophageal reflux disease (GERD).

Many sufferers treat their symptoms with over-the-counter or prescription drugs: The generic version of the heartburn medication Prilosec is the sixth most commonly prescribed drug, and acid-suppressor Nexium is second only to Lipitor in total sales dollars. But recent studies have shown that long-term use of medications for heartburn and GERD can block essential nutrients and increase bone-fracture risk.

"Heartburn and GERD are caused by stomach acid refluxing up into the esophagus, thereby causing damage to the surface lining of the esophagus," explains Robert M. Russell, MD, professor emeritus at Tufts' Friedman School. Because of the downsides of heartburn medications, he says, you may want to try dietary and lifestyle changes first, or in combination with occasional medication use.

Dreamstime.com

A properly functioning esophageal sphincter (left) versus the condition seen in GERD.

WHAT IS GERD?

Your diet doesn’t cause GERD, but certain foods can trigger its painful symptoms such as heartburn. Occasional heartburn may be uncomfortable but is nothing to worry about, according to the National Institute of Diabetes and Digestive and Kidney Diseases. If you get heartburn more than two days a week, however, you should tell your doctor.

Heartburn - which has nothing to do with your heart - is also known as gastroesophageal reflux (GER), acid indigestion, acid reflux, acid regurgitation and heartburn reflux. By whatever name, it's caused by a weak lower esophageal sphincter or one that relaxes when it shouldn't. This sphincter, a ring of muscle, ordinarily acts as a valve between the esophagus and the stomach, opening to let through the food and liquids you swallow. With heartburn, that one-way passage becomes bidirectional. (See illustration.)

Frequent heartburn could be a sign of GERD, in which stomach acids flow up into the esophagus so often that they can cause damage. Other symptoms of GERD include:

- Regurgitation of gastric acid or sour contents into the mouth.

- Difficult and/or painful swallowing.

- Chest pain.

- Chronic cough, caused by acid refluxing up and getting into the lungs. Some GERD sufferers also experience hoarseness in the morning, or a feeling like something stuck in the throat.

- Bad breath.

- Nausea or vomiting.

You may not experience any or most of these symptoms. On the other hand, some people with GERD have these symptoms without the frequent heartburn.

GERD symptoms should not be ignored, as the untreated condition can lead to serious complications. Damage to the esophagus can scar and narrow it, making swallowing difficult, and the inflammation can cause bleeding or ulcers. GERD can also be a precursor to a condition called Barrett's esophagus, which in turn can lead to esophageal cancer.

To learn more, see: "Vitamin G - Definition Glossary"

GERD MEDICATIONS AND FRACTURES

Reducing the level of stomach acids by medication seems like a natural way to counter heartburn and the risks of GERD, but studies have raised red flags about the consequences of long-term use of such drugs. By blocking stomach acids, these medications can also interfere with the absorption of key nutrients.

Calcium is one such worry. A study published in JAMA reported that people over the age of 50 who took the most popular type of acid suppressor drugs for a year or more had a significant 44% increase in their risk for breaking a hip. The class of drugs cited in the study—proton pump inhibitors (PPIs) - includes such familiar brands as Nexium, Prevacid and Prilosec.

The study also found a similar but slightly smaller increased risk of hip fracture among users of other acid-suppressing medications known as histamine 2 receptor agonists (H2RA), such as Tagamet and Pepcid. Patients using H2RA drugs for longer than one year had a 23% higher risk for hip fracture.

Researchers said their findings emphasize the importance of lifestyle and dietary modifications as the first option for combating GERD. They strongly cautioned against patients going off or reducing their medications without first discussing with their doctors (particularly if these medications were recommended by their doctors) out of concerns over hip fractures, however. For some, PPIs can be life-saving treatments by preventing peptic ulcers.

If you just take PPIs for a month or so for occasional heartburn and reflux, in any case, there’s little reason to worry. Short-term use was unlikely to have a significant impact on fracture risk, even at high doses of medication. Generally, patients taking PPIs do so for an average of about two months. If your doctor recommends PPI medications, make sure you’re getting enough calcium in your diet and from supplements if necessary.

Next: Page 2: Other Nutrients and GERD Diet: Eating to Fight GERD

New to Tufts Health & Nutrition Letter? Register for Free!

Already Registered?
Log In